|bilateral parotid gland swelling
Jun 15, 2008
I am HIV+ for 27 years. Current med regimen is Sustiva/Viread/Epivir/Oxandrin with 200 +/- CD4 for the last 3 years and an undetectable viral load. Ive been receiving Sculptra treatments for the last 3 years.
Ive had bilateral cheek swelling for the last 18+ months. By sight alone the plastic surgeon said it was a build up of lymphoepithelial cells in my parotid glands. He told me other patients of his used low level radiation to resolve the problem. My primary physician referred me for a complete workup (with biopsies) and I received the same diagnosis. The PA who assisted during the workup said that doxycycline injections into the cheeks might be of benefit but this was never mentioned by the specialist who did the workup. My primary physician is not comfortable with radiation (nor am I) and hasnt suggested the doxycycline approach.
As of late I have noticed that my jaw has become somewhat less flexible (i.e, eating requires me to cut food down to smaller size bites, a dental visit was difficult because I couldnt open my mouth easily for x-rays, cleaning, etc.). Saliva flow remains normal per physician and dentist observations.
Any suggestions on how to address this problem? Could this be related to Sculptra therapy?
| Response from Dr. Pierone
Hello and thanks for posting.
Parotid swelling occasionally does complicate HIV infection and is almost always a benign process. When it develops off treatment, starting antiretroviral therapy often leads to improvement of the parotid swelling. I have not heard of or seen Sculptra causing parotid swelling.
Doxycycline sclerotherapy may be useful for treatment of parotid cysts, but cannot imagine how it would be used for generalized parotid swelling. In your situation I suspect the best approach would probably be low dose radiation therapy. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Which Glands Swell In HIV Infection?
- Is Parotid Gland Swelling A Symptom Of Hiv?
- What Are Normal Hepatitis C Titers?
- How Does Hiv Affect The Lungs?
- Ethical Issues On Improper Disclosure Of Protected Health Information On Patients With Hiv Or Aids
- Men Gaining Weight Due To Hiv Medication
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.